Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 197, NWS St. Louis, MO

August 10, 2018Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 10, 2018, 4:02 PM CDT for Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 4:02 PM CDT (21:02 UTC)
Expired
Aug 10, 2018, 4:45 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 38 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:05 PM CDTHAIL 1.751 Nnw Woodson Terrace, MOREPORT FROM MEDIA OF LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL NEAR LAMBERT AIRPORT NEAR INTERSTATE 70.
Aug 10, 4:10 PM CDTHAIL 0.751 N Woodson Terrace, MOREPORT VIA SOCIAL MEDIA OF DIME SIZE HAIL AT LAMBERT AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS53 KLSX 102102
SVRLSX
ILC119-163-MOC189-510-102145-
/O.NEW.KLSX.SV.W.0197.180810T2102Z-180810T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
402 PM CDT FRI AUG 10 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Madison County in southwestern Illinois...
  Northwestern St. Clair County in southwestern Illinois...
  St. Louis City in east central Missouri...
  Northeastern St. Louis County in east central Missouri...

* Until 445 PM CDT.

* At 402 PM CDT, a severe thunderstorm was located over Jennings,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Louis, Florissant, Belleville, University City, Granite City,
  East St. Louis, Hazelwood, Collinsville, Edwardsville, Webster
  Groves, Ferguson, Creve Coeur, Fairview Heights, Overland, Clayton,
  Cahokia, Jennings, St. Ann, Glen Carbon and Bridgeton.

This includes Interstate 64 in Illinois near exit 9.
 
This also includes  Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3862 9043 3881 9038 3880 8996 3847 9005
TIME...MOT...LOC 2102Z 275DEG 12KT 3872 9027 

HAIL...1.00IN
WIND...60MPH
 
$$

GKS
2 follow-up statements
994 
WWUS53 KLSX 102127
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
427 PM CDT FRI AUG 10 2018

ILC119-163-MOC189-510-102145-
/O.CON.KLSX.SV.W.0197.000000T0000Z-180810T2145Z/
Madison IL-St. Clair IL-St. Louis City MO-St. Louis MO-
427 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN MADISON...NORTHWESTERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS AND NORTHEASTERN ST. LOUIS COUNTIES IN EAST
CENTRAL MISSOURI AND ST. LOUIS CITY...

At 426 PM CDT, a severe thunderstorm was located over Granite City,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. Louis, Florissant, Belleville, University City, Granite City,
East St. Louis, Hazelwood, Collinsville, Edwardsville, Webster
Groves, Ferguson, Creve Coeur, Fairview Heights, Overland, Clayton,
Cahokia, Jennings, St. Ann, Glen Carbon and Bridgeton.

This also includes  Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
This includes Interstate 64 in Illinois near exit 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3862 9043 3881 9038 3880 8996 3847 9005
TIME...MOT...LOC 2126Z 277DEG 13KT 3871 9015 

HAIL...1.00IN
WIND...60MPH
 
$$

GKS
637 
WWUS53 KLSX 102149
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
449 PM CDT FRI AUG 10 2018

ILC119-163-MOC189-510-102159-
/O.EXP.KLSX.SV.W.0197.000000T0000Z-180810T2145Z/
Madison IL-St. Clair IL-St. Louis City MO-St. Louis MO-
449 PM CDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON...
NORTHWESTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS AND
NORTHEASTERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND ST.
LOUIS CITY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3862 9043 3881 9038 3880 8996 3847 9005
TIME...MOT...LOC 2149Z 275DEG 12KT 3870 9006 

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:45 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 10, 3:45 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 PM CDT Fri Aug 10 2018

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 345 PM CDT Fri Aug 10 2018

A surface cold front is the main focus for this portion of the
forecast.  This front is not very well defined for much of its
breadth, but looks to now be just east of Springfield, IL to just
south of Columbia, MO.  Further complicating things is there is a
pre-frontal wind shift just southeast of the I-44 corridor.  Both of
these boundaries, along with the outflows from previous storms
within this wedge region, have generated widely scattered
thunderstorms since about 130 pm this afternoon.  The environment is
such that most storms will stay below strong or severe limits, with
very weak bulk shear, but there continues to exist enough MLCAPE
between 2500-3000 to support isolated strong storms with gusty wind
potential to 40-45mph.

The cold front will slowly push southeast tonight and into Saturday,
settling into far southern MO and IL by Saturday, and filtering in
slightly drier and cooler air behind it.  In the meantime, the
region where storms will form--between the front to the north and
the pre-frontal shift to the south, will slide south this evening,
with storm coverage expected to peak late this afternoon with a
gradual scattering/dissiptation thereafter with loss of heating.
Still unknown exactly how well storm coverage will be, with synoptic
and mesoscale moisture convergence rather weak, but with the added
factor of outflows from individual storms they could sustain a small
cluster but just where is beyond our forecast skill more than an
hour into the future.

Otherwise, look for min temps in the 60s tonight and max temps in
the upper 80s to lower 90s on Saturday.  Most areas should be dry on
Saturday with just a chance near the front in far southern MO and
IL.

TES

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 345 PM CDT Fri Aug 10 2018

A quiet day is expected on Sunday with upper RIDGING aloft and
influence of surface high pressure based to our northeast.
Seasonable temperatures with maxes around 90 are expected.

The old surface front that will begin this period to our south, will
buckle northward again as a warm front on Monday, returning the
chances for thunderstorms to our region from the west.

Much better rain chances will expand into our region beginning on
Tuesday and carrying into Wednesday as an upper level LOW currently
based over north Texas drifts into the Mid-Mississippi Valley.  If
this is realized, it could deliver very beneficial rainfall to our
region over this 2-day period, with PWs of around 2 inches and a
good synoptic setup with a slow moving upper LO moving thru.  Max
temps should also drop into the 80s during this time, perhaps lower
as confidence of this event increases.

The rain chances may linger if the upper LO continues to translate
very slowly northeastward, with the backside influences allowing
upper level disturbances thru.  Temps should return to more
seasonable levels by late next week.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1235 PM CDT Fri Aug 10 2018

Cold front extends from near KSPI to just north of KCOU at 17z, in
some cases masked by lack of a wind shift but can be seen where a
ribbon of higher dewpoints exists and further supported by
satellite imagery where diurnal cumulus is beginning to form. This
front is expected to slowly track southeast this afternoon and
tonight, with scattered thunderstorms to develop along it. The
timing of this front will be such to support upgrades to TEMPO
mention for COU and the STL metro sites and have done so with this
set of TAFs for a narrow window for late this afternoon and early
this evening. Otherwise, look for VFR conditions to prevail at the
TAF sites with surface winds veering from the north-northeast
with cold FROPA. VSBY reductions from fog also expected at CPS and
SUS for a narrow window around sunrise.

SPECIFICS FOR KSTL and KSUS: VFR conditions outside of TSRA, with
timing focused on 22-24z for these terminals for storms. Added
gusty winds with storms as well. VSBY reductions to fog for SUS
around sunrise.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 10, 11:32 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1132 AM CDT Fri Aug 10 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1132 AM CDT Fri Aug 10 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected through this evening, with
the highest chances between 4 and 8 pm near the Interstate 70
corridor. Widespread severe weather is not anticipated, but
isolated strong storms will be possible, capable of locally heavy
rainfall and gusty winds to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance for thunderstorms over far southeast
Missouri Saturday afternoon and evening. Thunderstorms will
return to central and southeast Missouri on Monday with greater
chances for thunderstorms over much of the area Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

TES

In the hours before

Special weather statement, Aug 10, 3:48 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
348 PM CDT FRI AUG 10 2018

ILZ100-101-MOZ061-063-064-102130-
St. Clair IL-Madison IL-St. Louis MO-St. Charles MO-
St. Louis City MO-
348 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
NORTHWESTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...CENTRAL
ST. CHARLES AND NORTHERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI
AND ST. LOUIS CITY UNTIL 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Champ, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, St. Charles, St. Peters, Florissant, Chesterfield,
University City, Granite City, Maryland Heights, East St. Louis,
Hazelwood, Webster Groves, Ferguson, Creve Coeur, Overland, Clayton,
Cahokia, Jennings, St. Ann, Bridgeton and Bellefontaine Neighbors.

This includes Interstate 70 in Missouri between exits 225 and 231.

This also includes  Scott Joplin Historic Site and First Missouri
State Capitol Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3868 9063 3883 9058 3882 9012 3855 9017
TIME...MOT...LOC 2048Z 276DEG 11KT 3872 9044

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:40 PM CDTAreal Flood AdvisoryLSXMadison, Saint Clair2 hr
Aug 10, 4:48 PM CDTFlash Flood WarningLSXMadison2 hr
Aug 10, 3:48 PM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis42 min
Aug 10, 4:11 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage49 min
Aug 10, 4:56 PM CDTAreal Flood AdvisoryLSXCallaway, Montgomery, Warren2 hr
Aug 10, 4:59 PM CDTSevere Thunderstorm WarningLSXMontgomery, Warren46 min
Aug 10, 5:12 PM CDTSpecial Weather StatementLSXSaint Louis48 min
Aug 10, 5:56 PM CDTSpecial Weather StatementLSXJefferson49 min
Aug 10, 6:52 PM CDTSpecial Weather StatementLSXWashington38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.